Multi-grid methods for Hamilton-Jacobi-Bellman equations. (English) Zbl 0577.65088

We are concerned with multigrid algorithms for the numerical solution of Hamilton-Jacobi-Bellman equations. The proposed schemes result from a combination of standard multigrid techniques and the iterative methods used by P.-L. Lions and B. Mercier [RAIRO. Anal. Numér. 14, 369-393 (1980; Zbl 0469.65041)]. A convergence result is given and the efficiency of the algorithms is illustrated by some numerical examples.


65N22 Numerical solution of discretized equations for boundary value problems involving PDEs
65F10 Iterative numerical methods for linear systems
35L20 Initial-boundary value problems for second-order hyperbolic equations
49L20 Dynamic programming in optimal control and differential games


Zbl 0469.65041
Full Text: DOI EuDML


[1] Bensoussan, A., Lions, J.-L.: Applications of variational inequalities in stochastic control. Amsterdam, New York, Oxford: North-Holland 1982 · Zbl 0478.49002
[2] Bramble, J.H., Hubbard, B.E.: A theorem on error estimation for finite difference analogues of the Dirichlet problem for elliptic equations. Control. Diff. Eqn.2, 319-340 (1963) · Zbl 0196.50901
[3] Delebecque, F., Quadrat, J.P.: Optimal control of Markov chains admitting strong and weak interactions. Automatica17, 281-296 (1981) · Zbl 0467.49020 · doi:10.1016/0005-1098(81)90047-9
[4] Evans, L.C.: Classical solutions of the Hamilton-Jacobi-Bellman equation for uniformly elliptic operators. Trans. Am. Math. Soc.275, 245-255 (1983) · doi:10.1090/S0002-9947-1983-0678347-8
[5] Fleming, W.H., Rishel, R.: Deterministic and stochastic optimal control Berlin, Heidelberg, New York: Springer 1975 · Zbl 0323.49001
[6] Hackbusch, W.: Convergence of multi-grid iterations applied to difference equations. Math. Comput.34, 425-440 (1980) · Zbl 0422.65020
[7] Hackbusch, W.: Regularity of difference schemes, Pt. II. Regularity estimates for linear and nonlinear problems. Rep. 80-13, Math. Institute, University of Cologne (1980)
[8] Hackbusch, W.: Multi-grid convergence theory. In: Multigrid methods (W. Hackbusch, U. Trottenberg, (eds.). Lect. Notes Math. Vol. 960. Berlin, Heidelberg, New York: Springer 1982 · Zbl 0504.65058
[9] Hackbusch, W., Mittelmann, H.D.: On multi-grid methods for variational inequalities. Numer. Math.42, 65-76 (1983) · Zbl 0497.65042 · doi:10.1007/BF01400918
[10] Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and quasilinear elliptic equations. New York, London: Academic Press 1968 · Zbl 0164.13002
[11] Lions, P.L., Mercier, B.: Approximation num?rique des ?quations de Hamilton-Jacobi-Bellman. R.A.I.R.O. Analyse num?rique/Numer. Anal.14, 369-393 (1980) · Zbl 0469.65041
[12] Motzkin, T., Wasow, W.: On the approximation of linear elliptic differential equations by difference equations with positive coefficients. J. Math. Phys.31, 253-259 (1953) · Zbl 0050.12501
[13] St?ben, K., Trottenberg, U.: Multigrid methods: Fundamental algorithms, model problem analysis and applications. In: Multigrid methods (W. Hackbusch, U. Trottenberg, eds.). Lect. Notes Math. Vol. 960. Berlin, Heidelberg, New York: Springer 1982 · Zbl 0505.65035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.